Michigan, 2008Rip Current in Michigan, August 10, 2008
August 10, 2008 · NWS MQT · 1 event in 1 county or zone
A Negaunee man drowned while swimming near Picnic Rocks in Marquette at 4:34 pm on the 10th. A longshore current developing between the shore and rocks was believed to be a contributing factor in the drowning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Negaunee man drowned while swimming near Picnic Rocks in Marquette at 4:34 pm on the 10th. A longshore current developing between the shore and rocks was believed to be a contributing factor in the drowning. The Marquette Coast Guard indicated a north wind of 10 to 15 knots with waves reported to be 3 to 5 feet at the time of the drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 10, 12:32 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 10, 12:32 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
132 PM EDT SUN AUG 10 2008
.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOWING A CLOSED LOW OVER SOUTHERN
GEORGIAN BAY...A BROAD RIDGE OVER THE NORTHERN PLAINS EXTENDING INTO
SOUTH CENTRAL CANADA...AND ANOTHER CLOSED LOW OVER BRITISH COLUMBIA.
WEAK SHORTWAVE ROTATING AROUND THE BASE OF THE EASTERN LOW IS
SWEEPING THROUGH LOWER MICHIGAN THIS MORNING. SURFACE ANALYSIS
DEPICTS A BROAD RIDGE OVER THE UPPER MISSISSIPPI RIVER VALLEY AND
WESTERN ONTARIO. THIS RIDGE IS SPREADING ACROSS THE UPPER GREAT
LAKES. A SURFACE LOW IS OVER THE BLACK HILLS WITH A FRONTAL SYSTEM
STRETCHING SOUTHEAST INTO THE MIDDLE MISSISSIPPI RIVER VALLEY THEN
NORTHEAST TO THE GEORGIAN BAY LOW. DRY AIR CONTINUES TO STREAM INTO
THE AREA WITH THE RIDGE.
.SHORT TERM...TODAY.
THE GEORGIAN BAY LOW WILL SETTLE INTO SOUTHEAST ONTARIO AND THE
LOWER GREAT LAKES AS THE RIDGE PUSHES FURTHER INTO THE UPPER GREAT
LAKES REGION. DRY AIR ACCOMPANYING THIS RIDGE IS KEEPING CONDITIONS
DRY. THE DAKOTA LOW WILL REMAIN HUNG UP ON THE BLACK HILLS...THE
SOUTHERN END OF THE FRONTAL SYSTEM PUSHES INTO THE TENNESSEE VALLEY.
ALL IN ALL...THIS SHOULD HELP TO KEEP QUIET WEATHER IN PLACE OVER
THE REGION THIS AFTERNOON. TEMPTED TO LOW HIGHS TODAY AS
TEMPERATURES ARE LITTLE SLOW TO REBOUND. HOWEVER...WITH MORE OF THE
CLOUDS EXPECTED TO CLEAR OUT WITH THE ADVECTION OF THE DRY AIR THIS
AFTERNOON...THERE SHOULD BE AN INCREASE IN SUNSHINE AND TEMPERATURES
SHOULD WARM FAIRLY RAPIDLY. THUS WILL STICK WITH WHAT IS IN THERE
NOW.
.LONG TERM...TONIGHT AND LATER...
QUIET WEATHER SHOULD BE THE STORY FOR THE NEXT COUPLE
OF DAYS. HIGH PRESSURE OVER MANITOBA WILL PUSH SOUTHEAST
TONIGHT...AND REMAIN NEARLY STATIONARY ACROSS UPPER MICHIGAN AT
LEAST THROUGH MONDAY NIGHT. WITH WITH RELATIVELY LITTLE CLOUD COVER
AND LIGHT WINDS...WENT NEAR THE BOTTOM OF MODEL GUIDANCE FOR LOWS
TONIGHT. WOULD EXPECT THE COLDER SITES IN THE WESTERN U.P. TO DROP
INTO THE 30S. AS THE HIGH BUILDS DIRECTLY OVER UPPER MICHIGAN ON
MONDAY AND THE EASTERN GREAT LAKES LOW MOVES OUT OF THE
AREA...NORTHERLY FLOW WILL DIMINISH OVER LAKE SUPERIOR AND ALLOW
TEMPERATURES TO SLIGHTLY MODERATE FOR MONDAY.
NEXT POTENTIAL WEATHER MAKERS BEGIN TO APPROACH THE AREA MONDAY
NIGHT. UPPER LEVEL LOW CURRENTLY COMING ONSHORE ALONG THE BRITISH
COLUMBIA COAST WILL MOVE OVER SASKATCHEWAN BY MONDAY NIGHT...THEN
REMAIN NEARLY STATIONARY FOR THE NEXT TWO DAYS. A SHORTWAVE IS
EXPECTED TO BREAK OFF THE UPPER LEVEL AND DIVE TO THE
SOUTHEAST...BUT THE TRACK AND TIMING OF THIS ENERGY IS STILL UNDER
DEBATE WITH THE MODELS. 00Z MODELS ARE TRENDING SLOWER AND SLIGHTLY
FARTHER WEST WITH THIS FEATURE COMPARED TO PREVIOUS FORECAST. AS A
RESULT...HAVE DECIDED TO PULL POPS FROM FAR WEST LATE MONDAY
NIGHT...AND HAVE TRIMMED BACK POPS ON EASTERN EDGE OF PRECIPITATION
SHIELD ON TUESDAY. IF THIS MODEL TREND CONTINUES...PRECIPITATION MAY
EVENTUALLY BE REMOVED FROM THE FORECAST...AS THE SHORTWAVE WOULD
REMAIN TO THE WEST OF THE CWA.
IN ADDITION...A SECOND UPPER LEVEL LOW SHOULD DEVELOP BY MONDAY
NIGHT OVER NORTHERN QUEBEC AND SLOWLY MOVE TO THE SOUTH. SHORTWAVE
ENERGY ASSOCIATED WITH THIS LOW WILL ROTATE AROUND AND COULD
POSSIBLY AFFECT THE EASTERNMOST PORTIONS OF UPPER MICHIGAN AND LAKE
SUPERIOR. ADDED SLIGHT CHANCE POPS TO ACCOUNT FOR THIS. NO CHANGES
MADE TO THE FORECAST AFTER WEDNESDAY.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
UNDER THE INFLUENCE OF THE HIGH PRESSURE RIDGE AND DRY WEATHER VFR
CONDITIONS SHOULD PREVAIL AT KCMX AND KSAW THROUGH THE FORECAST
PERIOD. A FEW CONVECTIVE CLOUDS BETWEEN 2.5K AND 4.5K FEET AS
FORECASTS SOUNDINGS SHOWING A POSSIBLE WEAK DECK OF CLOUDS THERE. A
STRONG INVERSION ABOVE THIS LEVEL WILL LIMIT DEVELOPMENT. THESE
CLOUDS WILL DISSIPATE IN THIS EVENING. NORTH WINDS MIXING TO SURFACE
OVER LAKE SUPERIOR WILL KEEP GUSTY CONDITIONS AT KSAW UNTIL LATE
AFTERNOON...WHEN A SURFACE BASE INVERSION WILL START TO SET UP.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
AS SFC HIGH BUILDS IN...WINDS OVER EASTERN LAKE SUPERIOR TO DIMINISH
BELOW 20 KTS BY LATE MORNING. WITH THIS HIGH PRESSURE HOLDING OVER
THE REGION THROUGH THURSDAY...WINDS WILL REMAIN BELOW 20 KTS THROUGH
THEN.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS/SHORT TERM...DLG
LONG TERM...TAG
AVIATION...DLG
MARINE...RJT
Hazardous weather outlook, Aug 10, 3:04 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
404 PM EDT SUN AUG 10 2008
MIZ001>007-009>014-084-085-111200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
404 PM EDT SUN AUG 10 2008 /304 PM CDT SUN AUG 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS BETWEEN MARQUETTE AND
GRAND MARAIS THROUGH LATE THIS AFTERNOON. SEE THE LATEST
LAKESHORE HAZARD MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER FAR
WESTERN UPPER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS NEAR
THE WISCONSIN BORDER WEDNESDAY AFTERNOON. THUNDERSTORMS ARE
POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN FRIDAY AND FRIDAY
NIGHT AND THEN AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.
LSZ162-240>251-263>267-111200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
404 PM EDT SUN AUG 10 2008 /304 PM CDT SUN AUG 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
TUESDAY AND TUESDAY NIGHT AND THEN AGAIN FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ221-248-250-111200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
404 PM EDT SUN AUG 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AND
THEN AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VOSS
Rip Current, Marquette
- When
- August 10, 3:34 PM EST to 3:38 PM EST
- Where
- Marquette forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A Negaunee man drowned while swimming near Picnic Rocks in Marquette at 4:34 pm on the 10th. A long shore current developing between the shore and rocks was believed to be a contributing factor in the drowning. The Marquette Coast Guard indicated a north wind of 10 to 15 knots with waves reported to be 3 to 5 feet at the time of the drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 10 to 12, 20082 deaths · 1 event
- Hail and Damaging Winds in New Jersey, August 10, 2008$17 million · 1.75 in hail · 28 events
- Flash Flooding in New Jersey, August 10, 2008$1.3 million · 3 events
- Flooding and Hail in Massachusetts, August 10, 2008$112,000 · 1 in hail · 16 events
- Hail in New York, August 10, 2008$105,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Delaware, August 10, 2008$100,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, August 10, 2008$75,000 · 2.25 in hail · 4 events
- Flash Flooding in New Hampshire, August 10, 2008$75,000 · 2 events
- Flash Flooding and Hail in New York, August 10, 20081.75 in hail · 37 events
- Flash Flood in New Hampshire, August 10, 2008$50,000 · 1 event
- Lightning Strike in North Dakota, August 10, 2008$40,000 · 1 event
- Lightning Strike in Florida, August 10, 20083 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133890.